Missouri, 2002

Flash Flood in Missouri, July 15, 2002

July 15, 2002 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:10 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 2:10 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT MON JUL 15 2002

IR SATL PICS THIS MORNING SHOWED BLOWOFF CIRRUS/ALTOSTRATUS MOVING
ACROSS THE FCST AREA...REMNANTS FROM EARLIER CONVECTION IN AR/TN
ASSOCIATED W/ THE CUTOFF UPPER LOW. THE LOW...ANALYZED OVER THE
OK/AR BORDER... WILL REMAIN AN ENERGY/INSTABILITY SOURCE FOR THE FA
FOR MUCH OF THE UPCOMING WEEK.

NGM/ETA/MESOETA WERE THE MOST INSISTENT IN DEPICTING A PERTUBATION
IN THE 500MB FLOW WHICH SHOULD MOVE NE ACROSS TN AND INTO W KY THRU
15Z. IT IS POSSIBLE THAT ENOUGH MOISTURE WILL BE TAPPED TO DEVELOP
SOME SHWR ACTIVITY OVER THAT AREA EARLY TODAY. AFTER THAT...THE
UPPER LOW SHOULD BEGIN A NWD TREK. UNLIKE PREVIOUS RUNS...SFC
REFLECTION OF THE UPPER LOW PRES AREA NOW SEEMS BARELY PERCEPTIBLE
ACROSS THE FA. A CENTER OF HIGH SFC PRES WILL MOVE FROM IA TO IN BY
TUE NITE WHILE A SFC LOW REMAINS OVER SC...LIMITING LOW LEVEL
MOISTURE ADVECTION FOR THE FA THRU MUCH OF TUE. THUS NUMERICAL
GUIDANCE NOS ARE ALMOST ALL <20% FOR MON NITE AND TUE...HOWEVER IN
THE SOUTH HALF OF THE FA THE PRESENT MINIMAL POPS WILL BE LEFT IN
THE FORECAST. MEANWHILE...A 500MB HIGH PRES AREA IS PROGGED TO BUILD
OVER THE GULF COAST STATES THRU WED AND THE AFOREMENTIONED UPPER LOW
SHOULD OPEN INTO A TROF AND ATTEMPT TO MERGE W/ LARGE SCALE NW FLOW
IN THE LATTER PART OF THE WORKWEEK. THE TRANSITION ZONE BETWEEN THE
TWO WILL RESULT IN INCREASED CHCS OF SHW/TSTM ACTIVITY WED/PART OF
THU FOR THE FA. THERE WERE SOME DIFFERENCES IN THE EXTENDED GUIDANCE
AS TO THE FORWARD SPEED AND RATE OF ABSORPTION OF THE TROF INTO THE
UPPER FLOW. FOR NOW...WILL LEAVE FRI THRU SUN PARTLY CLOUDY AND LET
DAY SHIFT REEVALUATE.

MAV NUMERICAL GUIDANCE HAS DONE FAIRLY WELL WITH TEMPS...WILL LEAN A
BIT IN ITS DIRECTION...THO MAV/FWC TEMP DIFFERENCES ARE NOT THAT
SIGNIFICANT.

.PAH...NONE.

DB

In the hours before

Special weather statement, Jul 15, 3:53 AM CST, 2 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT MON JUL 15 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PART OF
THE QUAD STATE REGION...MAINLY SOUTH OF A PERRYVILLE MISSOURI...TO
OWENSBORO KENTUCKY LINE. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER ARKANSAS IS EXPECTED TO
DRIFT SLOWLY NORTHWARD TODAY. THIS LOW WILL SERVE AS A SOURCE OF
LIFT AND INSTABILITY FOR THE SOUTHERN PART OF THE REGION. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...WITH
ADDITIONAL DEVELOPMENT BY EARLY THIS AFTERNOON. MOVEMENT OF
ANY THUNDERSTORMS WILL BE TO THE NORTHWEST AT ABOUT 15 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED.

The radar

The Memphis radar (KNQA), 171 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
July 15, 6:51 AM CST to 9:30 AM CST
Where
Ripley County, 10 mi W of Doniphan
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Flooding occurred in and near the Gatewood and Briar areas. One foot of water was over Highway 160 just west of State Highway C. On Highway 142 west, a motorist was trapped between two flooded creeks. The flash flooding was caused by a nearly stationary complex of thunderstorms that produced an estimated 3 to 5 inches of rain in a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302186.